Tardive Dyskinesia – Examination and Management

Tardive dyskinesias (TDs) are involuntary movements of the tongue, lips, face, trunk, and extremities that occur in patients with long-term exposure to antipsychotics.

Tardive dyskinesia occurs due to supersensitivity of dopamine (D2) receptors after long-term exposure to antipsychotics resulting in downregulation of D2 receptors.

The Abnormal Involuntary Movement Scale (AIMS) is commonly used to quantify the severity of TD and should be considered as a regular and routine part of clinical management. See below.

Tardive dyskinesia is also known to occur in neuroleptic-naive individuals which may indicate the underlying pathophysiology of the illness.

Risk Factors:

Alcohol abuse, smoking, diabetes mellitus, organic neurological impairment, female sex, typical antipsychotics and affective disorders may increase the risk of TD.

Management:

Prevention is paramount: Select an antipsychotic with lower propensity for TD

  • Stop anticholinergic
  • Address smoking (Risk factor for TD)
  • Reduce dose of antipsychotic. (In some cases this can worsen dyskinetic movements)
  • Change to atypical drug if on typical antipsychotic.
  • If untreated; consider switch to Clozapine

Other strategies include:

  • Tetrabenazine – depressogenic, useful in Huntington’s
  • Benzodiazepine
  • Vitamin E

Latest: Valbenazine is a novel, highly selective vesicular monoamine transporter 2 inhibitor that has recently been approved by the FDA for the treatment of Tardive Dyskinesia. Once-daily valbenazine significantly improved tardive dyskinesia in participants with underlying schizophrenia, schizoaffective disorder, or mood disorder at doses of 80 mg/day.

References

Tardive Dyskinesia Video
Waln, O., & Jankovic, J. (2013). An update on tardive dyskinesia: from phenomenology to treatment. Tremor and Other Hyperkinetic Movements.
Tardive Dyskinesia from RANZCP Guidelines

http://journals.sagepub.com/doi/pdf/10.1177/0004867416641195